Alert archive / Texas / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Houston/Galveston, TX

January 9, 2021Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this winter storm watch at Jan 9, 2021, 2:34 PM CST for Polk County, San Jacinto County, Texas. It took effect at Jan 10, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2021, 2:34 PM CST (20:34 UTC)
In effect from
Jan 10, 2021, 12:00 PM CST
Expired
Jan 10, 2021, 4:57 AM CST
In force
Issued by
NWS Houston/Galveston, TX

Counties Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 135 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS44 KHGX 092034
WSWHGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Houston/Galveston TX
234 PM CST Sat Jan 9 2021

...Accumulating snowfall possible north of the Houston metro area
Sunday and Sunday night...

TXZ163-164-176-177-195>198-101200-
/O.UPG.KHGX.WS.A.0001.210110T1800Z-210111T1800Z/
/O.NEW.KHGX.WS.W.0001.210110T1800Z-210111T1200Z/
Houston-Trinity-Madison-Walker-Burleson-Brazos-Washington-Grimes-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Caldwell, Somerville, College Station, 
Bryan, Brenham, and Navasota
234 PM CST Sat Jan 9 2021

...WINTER STORM WARNING IN EFFECT FROM NOON SUNDAY TO 6 AM CST MONDAY...

The National Weather Service in Houston/Galveston has issued a
Winter Storm Warning for portions of Southeast Texas, which is in
effect from noon Sunday to 6 AM CST Monday. The Winter Storm Watch
is no longer in effect. 

* WHAT...Accumulating snow possible. Total snow accumulations of 
  1 to 4 inches possible with isolated higher amounts.

* WHERE...Portions of Southeast Texas.

* WHEN...Sunday afternoon and Sunday night lingering into early 
  Monday morning. 

* IMPACTS...Travel could become hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means severe winter weather conditions are
expected or occurring. Significant amounts of snow are forecast 
that will make travel dangerous. Only travel in an emergency. If 
you must travel...keep an extra flashlight... food...and water in 
your vehicle in case of an emergency.

&&

$$

TXZ178-179-101200-
/O.NEW.KHGX.WS.A.0002.210110T1800Z-210111T1200Z/
San Jacinto-Polk-
Including the cities of Shepherd, Coldspring, Livingston, 
and Corrigan
234 PM CST Sat Jan 9 2021

...WINTER STORM WATCH IN EFFECT FROM NOON SUNDAY TO 6 AM CST MONDAY...

The National Weather Service in Houston/Galveston has issued a
Winter Storm Watch, which is in effect from noon Sunday to 6 AM
CST Monday.

* WHAT...Accumulating snow possible, especially across the
  northern portions of the counties. Total snow accumulations of 1  
  to 4 inches possible with isolated higher amounts. 

* WHERE...Portions of Southeast Texas.

* WHEN...Sunday afternoon and Sunday night lingering into early 
  Monday morning.

* IMPACTS...Travel could become hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
2 follow-up statements
165 
WWUS44 KHGX 100451
WSWHGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1051 PM CST Sat Jan 9 2021

...Accumulating snowfall possible north of the Houston metro area
Sunday and Sunday night...

TXZ163-164-176-177-195>198-101300-
/O.CON.KHGX.WS.W.0001.210110T1800Z-210111T1200Z/
Brazos-Burleson-Grimes-Houston-Madison-Trinity-Walker-Washington-
Including the cities of Brenham, Bryan, Caldwell, 
College Station, Crockett, Groveton, Huntsville, Madisonville, 
Navasota, Somerville, and Trinity
1051 PM CST Sat Jan 9 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON SUNDAY TO
6 AM CST MONDAY...

* WHAT...Accumulating snow possible. Total snow accumulations of 
  1 to 4 inches possible with isolated higher amounts. 

* WHERE...Portions of Southeast Texas.

* WHEN...Sunday afternoon and Sunday night lingering into early 
  Monday morning. 

* IMPACTS...Travel could become hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means severe winter weather conditions are
expected or occurring. Significant amounts of snow are forecast
that will make travel dangerous. If you must travel...keep an 
extra flashlight... food...and water in your vehicle in case of an
emergency.

&&

$$

TXZ178-179-101300-
/O.CON.KHGX.WS.A.0002.210110T1800Z-210111T1200Z/
Polk-San Jacinto-
Including the cities of Coldspring, Corrigan, Livingston, 
and Shepherd
1051 PM CST Sat Jan 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH LATE SUNDAY NIGHT...

* WHAT...Accumulating snow possible across the northern portions
  of the counties. Total snow accumulations should range from very
  little or no accumulating snow in the southern parts of these
  counties to possibly as high as 4 inches with isolated higher
  amounts in the northernmost reaches of both counties.

* WHERE...Polk and San Jacinto counties.

* WHEN...Sunday afternoon and Sunday night lingering into early 
  Monday morning. 

* IMPACTS...Travel could become hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
299 
WWUS44 KHGX 101057
WSWHGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Houston/Galveston TX
457 AM CST Sun Jan 10 2021

...Accumulating snowfall possible north of the Houston metro area
later today and tonight...

TXZ178-179-111200-
/O.UPG.KHGX.WS.A.0002.210110T1800Z-210111T1200Z/
/O.EXA.KHGX.WS.W.0001.210110T1800Z-210111T1200Z/
Polk-San Jacinto-
Including the cities of Coldspring, Corrigan, Livingston, 
and Shepherd
457 AM CST Sun Jan 10 2021

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 AM CST
MONDAY...

* WHAT...Accumulating snow possible. Total snow accumulations of 2
  to 4 inches...mainly across northern parts of the counties.
  Southern parts of the counties may see less.
 
* WHERE...Portions of Southeast Texas.

* WHEN...Sunday afternoon and Sunday night. 

* IMPACTS...Travel could become hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means severe winter weather conditions are
expected or occurring. Significant amounts of snow are forecast
that will make travel dangerous. If you must travel...keep an
extra flashlight... food...and water in your vehicle in case of
an emergency. 

The latest road conditions for the state can be obtained at 
drivetexas.org.

&&

$$

TXZ163-164-176-177-195>198-111200-
/O.CON.KHGX.WS.W.0001.210110T1800Z-210111T1200Z/
Brazos-Burleson-Grimes-Houston-Madison-Trinity-Walker-Washington-
Including the cities of Brenham, Bryan, Caldwell, 
College Station, Crockett, Groveton, Huntsville, Madisonville, 
Navasota, Somerville, and Trinity
457 AM CST Sun Jan 10 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
CST MONDAY...

* WHAT...Accumulating snow possible. Total snow accumulations of 
  2 to 5 inches possible with isolated higher amounts. 

* WHERE...Portions of Southeast Texas.

* WHEN...Sunday afternoon and Sunday night. 

* IMPACTS...Travel could become hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means severe winter weather conditions are
expected or occurring. Significant amounts of snow are forecast
that will make travel dangerous. If you must travel...keep an
extra flashlight... food...and water in your vehicle in case of
an emergency. 

The latest road conditions for the state can be obtained at 
drivetexas.org.

&&

$$

TXZ199-211-212-111200-
/O.NEW.KHGX.WW.Y.0001.210110T1800Z-210111T1200Z/
Austin-Montgomery-Waller-
Including the cities of Bellville, Brookshire, Conroe, Hempstead,
Prairie View, Sealy, The Woodlands, and Waller
457 AM CST Sun Jan 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST
MONDAY...

* WHAT...Snow expected. Total snow accumulations less than two 
  inches.

* WHERE...Portions of Southeast Texas.

* WHEN...Sunday afternoon and Sunday night.

* IMPACTS...Hazardous travel conditions are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state can be obtained at 
drivetexas.org.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this winter storm watch went out at Jan 9, 2:20 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 9, 2:20 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
220 PM CST Sat Jan 9 2021

.SHORT TERM [Tonight through Sunday Night]...

Winter storm system is still on schedule to move eastward across the
state tomorrow through late tomorrow night. Current south Texas cloud
cover will be moving into our southwest and western counties later this
afternoon and the rest of the area tonight, and look for areas of rain/showers
to develop late tonight but more likely tomorrow morning. These rain
areas along with the chance of some thunderstorms mainly near/along
the coast will be on the increase as the day progresses as the surface
low develops/strengthens along the lower to middle coast and intensifies
as it moves generally eastward across our coastal waters in the afternoon
through evening hours. As winds shift to the northeast and north across
our area, temperatures will be falling, and model soundings are still
forecasting a transition from rain to show across our northern counties
beginning as early as the mid to late afternoon hours tomorrow. After
coordinating with adjacent offices, have upgraded our Winter Storm Watch to
a Winter Storm Warning where 1 to 4 inches of snow with locally higher amounts
can be expected. Because, the far northern edges of both Polk and San
Jacinto counties have some potential to get similar snowfall amounts, have
gone ahead and placed them under a Winter Storm Watch. These two counties
might need to be upgraded to a warning later tonight or early tomorrow
morning if model trends continue. Speaking of model trends, we are still
seeing a large range of potentially higher snowfall amounts (>4 inches)
across our far northernmost counties, and our expected amounts might need to
be raised in future updates if we begin to see any model convergence toward
these higher totals. As noted over the past several days, there will likely
be a sharp gradient of snow accumulations, and any slight storm track
deviations and/or mesoscale forcing could become a significant player as to
where the 1 to 4 inch or higher totals end up.

Further to the south where temperatures will stay too warm for any winter
precipitation (it will end up being a cold, cold rain), rainfall totals
for this event are anticipated to average around one inch with higher
totals mainly near the coast and offshore locations that will be closer
to the surface low (especially near the Matagorda Bay area). Also expect
breezy/windy conditions to develop as this system moves on through,
especially for locations closer to the coast and especially offshore.  42

&&

.LONG TERM [Monday Through Saturday Night]...
In the wake of this frontal system, a high pressure should build
over the region. CAA and clearing skies will allow temps Monday
night and into Tuesday morning to steadily drop into at or near
freezing levels. North of I-10 and outside of the Houston metro
area, temps will be below freezing for several hours overnight.
South of I-10, temps will be at or near freezing overnight. Along
the coast, more cloud coverage and moderation from The Gulf will
help keep overnight temperatures in the mid to upper 30s. For
Tuesday night, overnight temperatures will only be a few degrees
warmer compared to Monday night, but areas north of the beltway will
still be at or near freezing overnight.

After that, high pressure should settle in over our region for
several days and temps will gradually warm back to the 60s by
Wednesday. Global models indicate a low pressure system sitting over
the Baja Peninsula for several days with zonal flow sending short-
wave ripples across SE TX. The only impacts expected from this would
be increased cloud coverage. The Euro shows this Baja low merging
with a developing front on Friday and pushing east, but any precip
would develop well east and offshore of our CWA. The GFS is more
aggressive with this front developing on Friday, however it does not
interact with the Baja low and precip still remains east and well
offshore of our CWA. KBL

&&

.MARINE...
Northeasterly winds will transition to more easterly winds today. As
a coastal low begins to develop late tonight and early Sunday
morning, winds will begin to increase in our SE offshore waters with
possible SCEC conditions tonight transitioning to SCA early tomorrow
morning. In the wake of this coastal low, winds will become
southeast and increase to near 25 knots. As the cold front pushes
off Sunday evening and early Monday morning, winds will continue to
increase with gale force conditions possible beginning as early as
Sunday night with seas forecast to range from 7-11 feet. With strong
offshore winds, low water advisories are possible during this time
frame. SCA conditions are expected to persist through Monday and
offshore winds will continue through the middle of next week before
transitioning to west/southwesterly winds by late Wednesday night
and persisting through the rest of the week. KBL

&&

.PREV DISCUSSION... /ISSUED 1150 AM CST Sat Jan 9 2021/

AVIATION...

Still expecting VFR conditions to persist for the rest of the day and
on through the overnight hours with gradually increasing mid to upper
level clouds. Generally expect mostly light E to NE winds. Steadily
decreasing ceilings can be expected tomorrow as the coastal low approaches
the area with MVFR levels likely and IFR levels quite possible, especially
heading on into the afternoon hours when -RA/-SHRA will be on the increase.
There will be the possibility of some TSRA to develop too, mainly to
the S of IAH where the better instability is anticipated. Also look
for increasing/gusty E to NE winds to develop as the day progresses.

We will need to start talking about adding afternoon snow to the
CLL and UTS TAFs with the 00Z package.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      37  37  31  44  28 /  20  90  80  10   0
Houston (IAH)              40  43  36  47  32 /  30  90  80  10   0
Galveston (GLS)            48  51  39  48  39 /  30  90  80  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning from noon Sunday to 6 AM CST Monday for the
     following zones: Brazos...Burleson...Grimes...Houston...
     Madison...Trinity...Walker...Washington.

     Winter Storm Watch from Sunday afternoon through late Sunday
     night for the following zones: Polk...San Jacinto.

GM...Small Craft Advisory from midnight tonight to 4 PM CST Sunday
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Matagorda Bay...
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM.

     Small Craft Advisory from 3 AM to 4 PM CST Sunday for the
     following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Waters from High
     Island to Freeport TX from 20 to 60 NM.

     Gale Watch from Sunday afternoon through late Sunday night for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:34 PM CSTWinter Storm WarningHGXBrazos, Burleson, Grimes, Houston, Madison, Polk and 4 more33 hr
Jan 9, 3:28 PM CSTGale WatchHGX12 hr
Jan 9, 3:28 PM CSTSmall Craft AdvisoryHGX49 hr

Nearby

Winter Storm Watches in Texas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.